North Carolina, 2022Tornado and Tropical Storm in North Carolina, September 30, 2022
September 30, 2022 · NWS MHX · 10 events in 9 counties and zones
Ian initially made landfall on the west coast of Florida as a major category 4 hurricane, and then crossed into the Atlantic and moved northward, making a second landfall on the South Carolina coast near Georgetown as a category 1 hurricane. For Eastern NC, tropical storm force winds, elevated water levels, heavy rainfall of 3 to 6 inches, and a tornado were associated with Ian.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ian initially made landfall on the west coast of Florida as a major category 4 hurricane, and then crossed into the Atlantic and moved northward, making a second landfall on the South Carolina coast near Georgetown as a category 1 hurricane. For Eastern NC, tropical storm force winds, elevated water levels, heavy rainfall of 3 to 6 inches, and a tornado were associated with Ian. Strong high pressure over New England and hurricane Ian well to the south combined to produce strong northeast winds well ahead of the actual arrival of Ian in the Carolinas with some elevated water levels. Winds up to tropical storm strength were observed as far north and east as the Outer Banks by late in the day on Wednesday, September 28th. The winds turned southerly and winds to tropical storm strength were observed across portions of Eastern NC on Friday, September 30th as Ian made landfall in South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 30, 3:27 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 30, 3:27 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
427 AM EDT Fri Sep 30 2022
.SYNOPSIS...
Hurricane Ian will bring widespread impacts to eastern NC into
the weekend. Unsettled weather may continue into early next week
depending on the track of the remnants of Ian across the Mid-
Atlantic.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 420 AM Friday...See HLSMHX for full impact details from
Hurricane Ian.
Hurricane Ian is currently located off the GA coast and is
forecast to move NNW into SC between Charleston and Myrtle Beach
this afternoon. The hurricane will interact with an inverted
trough/front that is currently off our coast, pushing it onshore
late today and north of the area tonight. Deep moisture
advection will surge across eastern NC today into tonight which
will result in moderate to heavy rainfall gradually spreading
inland from the coast through the day as several rainbands move
through the area. Winds will remain strong along the coast,
while increasing inland as the gradient slowly tightens today as
Ian moves onshore to our south.
Heavy rainfall could bring localized flash flooding, especially
for urban, low lying, and poor drainage areas as 4-6 inches of
rain with some locally heavier amounts is forecast for eastern
NC today and tonight.
Strong NE winds ahead of the warm front will become strong S
winds as the front lifts north and the main core of Ian crosses
the central part of the state. Gusty winds could lead to some
localized wind damage and power outages, and a Tropical Storm
Warning remains in effect for the entire area. Low level wind
profiles indicate that there will be some tornadic potential
with stronger cells along the front and within the rainbands,
and at least a few isolated but likely weak tornadoes are
possible, especially along the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 420 AM Friday...As weakening Ian moves into western NC
tonight, it will push the warm front north of the area with mid
level dry slotting leading to the end of the widespread heavy
rainfall across the area by late this evening. With deep
southerly flow persistent heavy rainbands could persist along or
just off of the Outer Banks overnight and will hang on to high
PoPs there for this package. The strong winds should begin to
diminish after midnight as Ian weakens to the west of the
region.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 310 AM Fri...Ian will begin to dissipate inland on
Saturday, but the remnant low may linger around through early
next week. High pressure eventually builds in by midweek, for a
quieter stretch of weather.
Saturday...Heavier rainfall early Saturday morning will taper
off through the day with a chc for some showers and an iso
tstorm along the OBX through the aftn. Latest forecast has Ian
dissipating inland, allowing Srly winds to diminish to around
10-15 mph. Model guidance is showing dry air flanking a
weakening Ian from the south, allowing precip chances during the
day Saturday to remain in the schc to chc range. While a few
iso showers cannot be ruled out, Saturday is expected to be on
the drier side with warm aftn temps in the upper 70s to around
80.
Sunday through Tuesday...Much disagreement on where remnants of
Ian will linger, but it could continue to be unsettled with
remnants of Ian lingering in the Southeast or Mid Atlantic.
Global guidance currently suggesting the remnant cutoff low from
Ian will merge with an upper level trough Sunday into Monday,
resulting in the formation of a broad coastal low off the NC/VA
coastline. While it remains too early for specifics, impacts
from such a coastal low would result in increased rain chances
along the OBX and additional coastal concerns during this
period.
Wednesday and Thursday...Guidance currently shows high pressure
building in from the west, pushing the aforementioned coastal
feature out to sea, bringing in a quieter stretch of weather.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Tonight/...
As of 420 AM Thu...Mix of MVFR and IFR across the terminals
early this morning. Increasing low level moisture will bring
lowering ceilings and increased rainfall today with the
interaction between Hurricane Ian and a complex frontal system.
We are expecting widespread IFR conditions and strong winds to
day into tonight, then a weakening Ian to the west and dry
filtering into the region will see rain dissipating overnight
with diminishing but still gusty southerly winds and ceilings
improving to MVFR.
LONG TERM /Saturday through Tuesday/...
As of 325 AM Fri...As Ian begins to dissipate inland on
Saturday, drier air will filter in along with lighter Srly
winds around 10 kts, providing a brief break in the precip, but
rain chances return Sunday. A coastal low may develop Monday
into Tuesday, bringing a surge of Nrly winds with potential
flight restrictions along the OBX coastline.
&&
.MARINE...
SHORT TERM /through Tonight/..
As of 830 PM Friday...Tropical Storm conditions are ongoing
across the waters with strong NE to E becoming SE this
afternoon. Very dangerous seas reach 10-15 ft today in very
rough northeasterly windswell, which will be replaced by medium
period southerly swell. Tonight winds will continue to veer to
the S and diminish below Tropical Storm force as Ian weakens
inland to our west. Seas will subside to 7-10 ft late.
LONG TERM /Saturday through Tuesday/...
As of 330 AM Friday...Winds turn SE-S by Saturday, gradually
ramping down to 20-25 kt gusts by Saturday. Seas also respond,
diminishing to 6-8 ft Saturday. By Sunday, winds are currently
expected to turn back NNE at 10-15 kts with 3-5 ft seas. At the
moment, model guidance is struggling to forecast where the
remnants of Ian may end up. How that unfolds will impact whether
or not a coastal low decides to develop late Sunday into Monday
and Tuesday, potentially bringing poor marine conditions across
the northern and central waters. Currently, forecast models are
suggesting this, but it is highly dependent on what ends up
happening with Ian.
&&
.HYDROLOGY...
As of 345 AM Fri...Flood Watch in effect for the area. An
extended period of heavy rain showers is beginning to push
inland this morning, peaking later today and into tonight. This
will bring the potential for flash flooding for Eastern NC, as
well as river flooding on the main stem waterways and smaller
tributaries and creeks. At this time, around 4 inches of rain
is forecast for Eastern NC Friday through Sunday, with isolated
higher amounts possible.
&&
.TIDES/COASTAL FLOODING...
As of 350 AM Fri...Strong NE winds will shift to the E/SE during
the day Friday. This will lead to storm surge, strong rip
currents, high surf, coastal flooding and beach erosion through
this weekend. There is the greatest confidence in 2-4 ft of
storm surge along the lower Neuse River, where a Storm Surge
Warning is currently in place. Additionally, 2-4 ft ft of storm
surge is possible across much of the rest of coastal NC,
depending on the eventual track of Ian, and a Storm Surge watch
is in effect given the lower confidence in 3 ft of storm surge
inundation, though at least minor inundation is likely, from
Surf City to Duck and across the Inner Banks. Overwash could
impact beachfront properties and roads near vulnerable dune
structures beginning tonight through Saturday mainly around the
times of high tides. Finally, minor inundation of low lying
property along the southern coastal of the Albemarle Sound is
possible tonight into Friday, where a Coastal Flood Advisory
remains in effect.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ029-044>047-079>081-090>092-094-
193>196-198-199-203>205.
Flood Watch through late tonight for NCZ029-044>047-079>081-
090>092-094-193>196-198-199-203>205.
Coastal Flood Advisory until 8 AM EDT Saturday for NCZ045>047.
Storm Surge Watch for NCZ080-081-094-195-196-199-203>205.
Storm Surge Warning for NCZ094-194.
Beach Hazards Statement through this evening for NCZ195-196-
199-203>205.
High Surf Advisory until noon EDT Saturday for NCZ195-196-199-
203>205.
MARINE...Tropical Storm Warning for AMZ131-135>137-150-152-154-156-158-
230-231.
&&
SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...ML
AVIATION...ML
MARINE...JME/ML
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 30, 4:22 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
522 AM EDT Fri Sep 30 2022
NCZ195-196-199-203>205-010930-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
522 AM EDT Fri Sep 30 2022
...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Beach Hazards Statement.
High Surf Advisory.
Storm Surge Watch.
Tropical Storm Warning.
There is potential for a few tornadoes across eastern North Carolina
early Friday through Friday night. Make sure you have multiple ways
to receive warnings and be able to seek shelter quickly.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Storm Surge Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044-079-090>092-193-010930-
Martin-Pitt-Greene-Duplin-Lenoir-Jones-Northern Craven-
522 AM EDT Fri Sep 30 2022
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tropical Storm Warning.
There is potential for a few tornadoes across eastern North Carolina
early Friday through Friday night. Make sure you have multiple ways
to receive warnings and be able to seek shelter quickly.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ080-081-198-010930-
Beaufort-Mainland Hyde-Inland Onslow-
522 AM EDT Fri Sep 30 2022
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Storm Surge Watch.
Tropical Storm Warning.
There is potential for a few tornadoes across eastern North Carolina
early Friday through Friday night. Make sure you have multiple ways
to receive warnings and be able to seek shelter quickly.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Watch.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ094-194-010930-
Pamlico-Southern Craven-
522 AM EDT Fri Sep 30 2022
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Storm Surge Warning.
Tropical Storm Warning.
There is potential for a few tornadoes across eastern North Carolina
early Friday through Friday night. Make sure you have multiple ways
to receive warnings and be able to seek shelter quickly.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ045>047-010930-
Washington-Tyrrell-Mainland Dare-
522 AM EDT Fri Sep 30 2022
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Coastal Flood Advisory.
Tropical Storm Warning.
There is potential for a few tornadoes across eastern North Carolina
early Friday through Friday night. Make sure you have multiple ways
to receive warnings and be able to seek shelter quickly.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 30, 3:21 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 AM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM NON-TSTM WND GST 1 N AVON 35.37N 75.51W
09/29/2022 M50 MPH AMZ135 NC MESONET
MESONET STATION XAVN AVON SOUND (WXFLOW).
&&Local storm report, Sep 30, 3:22 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 AM EDT FRI SEP 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM NON-TSTM WND GST WHALEBONE 35.91N 75.59W
09/29/2022 M62 MPH AMZ150 NC MESONET
MESONET STATION XJNP JENNETTES PIER
(WXFLOW).
&&Tropical Storm, Beaufort
- When
- September 30, 4:41 AM EST
- Where
- Beaufort forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.486, -76.845 (the zone’s center; the record gives no point)
A 43 mph wind gust was measured from a home weather station near Belhaven.
Tropical Storm, East Carteret
- When
- September 30, 4:41 AM EST
- Where
- East Carteret forecast zone
- Reported by
- AWOS
- Coordinates
- 34.864, -76.532 (the zone’s center; the record gives no point)
Piney Island measured a 53 MPH gust.
Tropical Storm, Hatteras Island
- When
- September 30, 6:03 AM EST
- Where
- Hatteras Island forecast zone
- Reported by
- Coast Guard
- Coordinates
- 35.787, -75.781 (the zone’s center; the record gives no point)
Oregon Inlet WxFlow measured a 57 mph wind gust.
Tropical Storm, West Carteret
- When
- September 30, 6:18 AM EST
- Where
- West Carteret forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.864, -76.532 (the zone’s center; the record gives no point)
Ft Macon WxFlow measured a 50 mph wind gust.
Tropical Storm, Northern Outer Banks
- When
- September 30, 10:00 AM EST
- Where
- Northern Outer Banks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 35.787, -75.781 (the zone’s center; the record gives no point)
Oregon Inlet Marina NOS measured a 41 mph wind gust.
Tropical Storm, Duplin
- When
- September 30, 2:15 PM EST
- Where
- Duplin forecast zone
- Reported by
- AWOS
- Coordinates
- 34.936, -77.933 (the zone’s center; the record gives no point)
Kenansville measured a 40 mph wind gust.
Tornado, Beaufort
- When
- September 30, 2:22 PM EST to 2:23 PM EST
- Where
- Beaufort County, 0.59 mi SW of South Creek to 0.85 mi WNW of South Creek
- Rating
- EFU
- Path length
- 0.7 mi
- Path width
- 12 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.324, -76.708
A storm survey crew traveled to Beaufort County to verify tornado damage, though the area of interest was inaccessible to vehicles. After viewing before and after high resolution satellite images utilizing Sentinelhub, we determined a 0.70 mile long damage swath occurred in an uninhabited location with a damage scar visible in a large farm field.
Tropical Storm, Southern Craven
- When
- September 30, 3:26 PM EST
- Where
- Southern Craven forecast zone
- Reported by
- ASOS
- Coordinates
- 35.117, -77.083 (the zone’s center; the record gives no point)
Cherry Point measured a 49 mph wind gust.
Tropical Storm, Inland Onslow
- When
- September 30, 3:35 PM EST
- Where
- Inland Onslow forecast zone
- Reported by
- ASOS
- Coordinates
- 34.763, -77.393 (the zone’s center; the record gives no point)
Jacksonville New River Air Station measured a 52 mph wind gust.
Tropical Storm, Washington
- When
- September 30, 3:45 PM EST
- Where
- Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.839, -76.569 (the zone’s center; the record gives no point)
A 43 mph wind gust was measured at a home weather station near Roper.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in North Carolina, September 30, 20224 deaths · $22 million · 29 events
- High Wind and Strong Wind in Virginia, September 30, 20221 death · $157,000 · 52 kt wind · 12 events
- Tropical Storm in North Carolina, September 30, 2022$85,000 · 8 events
- High Wind and Strong Wind in North Carolina, September 30, 2022$92,000 · 56 kt wind · 4 events
- Tropical Storm and Storm Surge in South Carolina, September 30, 202214 events
- Tornado and Tropical Storm in North Carolina, September 30, 2022EF0 · 13 events
- Marine Tropical Storm in South Atlantic Coastal Waters, September 30, 20225 events
- Coastal Flood in Virginia, September 30, 20223 events
- Flash Flood and Flood in Colorado, September 30, 2022$6,000 · 2 events
- Frost and Freeze in New York, September 30, 20221 event
- Coastal Flood in Maryland, September 30, 20221 event
- Coastal Flood in North Carolina, September 30, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057198, 1058366, 1057203, 1057200, 1057204, 1057205, 1055867, 1057202, 1057206, 1057207.